Orange urine is easy to spot at just a glance in the toilet bowl or as it’s coming out.
And orange urine means something.
Urine should be an almost clear, or very light yellow color.
But when you have orange urine: “Medications (e.g., Pyridium) may cause the urine to appear orange,” says Dr. Andrew Stephenson, MD, urologist, associate professor, Department of Surgery, School of Medicine; Member, GU Malignancies Program, Case Comprehensive Cancer Center.
“Bilirubin is the byproduct of red blood cell metabolism,” continues Dr. Stephenson.
“This is normally metabolized by the liver and excreted into the bowel via the bile duct (this is why the stool appears brown).
“The liver does not efficiently metabolize bilirubin in the setting of liver disease; hence, the bilirubin accumulates in the blood and is excreted in the urine (causing orange urine) by the kidneys.”
Thus, orange or tea-colored urine can be a symptom of liver disease.
However, a more orange hue in the urine can also be caused by food such as carrots, carrot juice, winter squash, beets and blackberries.
Vitamin C, B complex vitamins, beta-carotene (the compound in carrots that make them orange), senna herbs, and foods with orange dye can result in the same appearance as well.
Besides Pyridium, which is used to treat urinary tract infections, other medications can be culprits:
- Rifampin, an antibiotic; and
- Warfarin (trade name Coumadin), a blood thinner.
- In addition, some chemotherapy drugs and laxatives can have the same effect.
- Lastly, dehydration can cause a bright, deep yellow, which may have an orange tinge to it. You need not be parched to be dehydrated, by the way.
Thirst isn’t the only symptom of dehydration, and you may not even be the slightest bit thirsty during periods that your body has inadequate hydration.
Lack of fluid intake can concentrate urochrome, which is the end product of hemoglobin breakdown.
Urochrome is what gives urine its normal pale yellow color. When this agent is concentrated, it yields the more intense yellow characteristic of dehydration.
The color change from eating a lot of carrots, carrot juice, beets, etc., is harmless. Just be sure that you know that this is the cause of the color change.
Ask yourself if you’ve been eating any of these foods or taking the supplements mentioned.
In fact, the foods mentioned in this article, if eaten in enough quantities, can give the palms and soles of the feet an orange tinge.
If after stopping consumption of suspected foods, supplements or dyes for a few days, your urine is still orange, see a urologist to see if any health issues can be causing the discoloration.
If your medical insurance plan requires that you first see a primary care physician to get to a urologist, then don’t just stop at the primary care doctor; get a referral to a urologist.